TUESDAY, Dec. 27, 2016 (HealthDay News) -- A case study highlights the danger liquid nicotine for electronic cigarettes poses to children.
Doctors in Oregon described the case of a 6-year-old girl who accidentally swallowed liquid nicotine used in her parents' e-cigarettes.
The girl's mother had filled an empty ibuprofen bottle with liquid nicotine that she had mixed herself using unflavored nicotine and vegetable glycerin.
Believing the bottle still contained ibuprofen, the father gave his daughter a dose of the liquid to treat pain from a sprained ankle.
The girl quickly lost consciousness. Her father immediately contacted poison control and called 911, according to the account published online recently in the journal Annals of Emergency Medicine.
"Liquid nicotine is highly concentrated, which makes it especially dangerous in households with children," study author Dr. Matthew Noble said in a journal news release.
"In this instance, the girl lost consciousness nearly immediately after drinking the liquid nicotine and despite prompt action by her parents and emergency medical services, she still required mechanical ventilation and admission to the intensive care unit," he said.
"Fortunately, she was ultimately discharged from the hospital in stable condition, but under slightly different circumstances could have suffered a tragic outcome," Noble said.
Noble is a toxicology fellow and adjunct instructor in the department of emergency medicine at Oregon Health & Science University.
Because nicotine in e-cigarette refill liquid is highly concentrated, it's particularly dangerous to children, he said.
"We expect that emergency physicians and poison centers will continue to encounter clinical significant cases of nicotine toxicity, especially in pediatric patients," Noble added.
The American Academy of Pediatrics has more on liquid nicotine and children.
This article: Copyright © 2016 HealthDay. All rights reserved.